PDA

View Full Version : Hello, I'm Alicia



Lupieleeshee
01-24-2007, 11:58 AM
Hello, my name is Alicia and I was diagnosed with SLE about 5 years ago. At first, all that really bothered me was my skin and joints. I had no idea what a "real" lupus flare was until I had my daughter. After my diagnosis, my first rhematologist wanted to put me on plaquenil..I thought I don't need all these medications. I'm perfectly fine and can cope with this rash. I was in denial and refused to believe that all I had read about lupus could happen to me.

Immediatley after my daughter's birth I went into a bad flare and since I wasn't seeing my rheumatologist regularly I didnt have any clue what was going on with me. My OB couldnt figure out what was causing my fevers and pain. 4 rheumatologists and alot of different medications later, I feel like I've finally found a doctor that I like. Although it seems like for the last 3 years I've been in a flare that just continues to worsen. About 2 years ago I started having problems with my kidneys and have been on numerous immunsuppresants, ups and downs with prednisone, of couse palquenil, and numerous other meds. I just had another biopsy a couple of weeks ago and my class has now worsend to a III. I'm going to be starting IV Cytoxan next week. I'm starting to get a little nervous about it and was wondering what other people experiences were with this treatment.

I've never joined a lupus forum before ... I just needed someone to share my frustrations with. It's so hard for other people to understand what we go through. I just started a new job in September and these people think I'm some kind of crazy person because I'm sick so much:(

Saysusie
01-25-2007, 04:40 AM
Hello and welcome Lupeeleeshee :lol:
We are happy that you've joined us and we are here for you whenever you feel that you need to vent your frustrations. I think that there are many of us who went through denial because we could not believe that we had, so quickly, gone from good health to a chronic disease. Especially when we were always able to conquer our illnesses in the past and now we are faced with one that will not go away and, on top of that, just seems to keep getting worse :x
I have never taken Cytoxan, perhaps someone else who has will respond to your question. In the meantime, I will give you just a bit of information about the drug so that you will know some of the things that you can expect:
Cytoxan is an immunosuppressive drug and, with Lupus, is generally prescribed when there is organ involvment with the disease (such as the kidney, the brain, the lungs and the cardiovascular system). Immunosuppressives are also used to reduce the amount of steroids, such as prednisone. In Lupus, the immune system produces autoantibodies at a hyperactive rate. Cytoxan (and other immunosuppressive drugs) targets these autoantibodies and suppresses this rapid growth of our immune system. One of the things that your doctors will want to keep an eye on will be your red and white blood count and your platelets as these drugs may suppress your bone marrow and lower their counts. Blood tests to determine these blood counts will be done regularly. If the blood count is seriously decreased, the dosage of Cytoxan will be adjusted and the blood counts will generally return toward normal.
The most common side effect is an upset stomach. Here is a list of other possible side effects:
*an increased risk of developing malignancies, including leukemia and bladder cancer, with long-term Cytoxan use
*temporary or permanent sterility in both women and men, preventing them from having children leading to damage of a developing fetus if a woman gets pregnant while being treated with the drug
*bleeding from the bladder-this usually can be prevented by drinking large amounts of water causing a predisposition to develop shingles
*hair loss
IV Cytoxan is given through the vein (intravenously, or IV) in a procedure that takes about 15 - 60 minutes. You will also be given large amounts of fluids to dilute the Cytoxan in your bladder. Sometimes, the doctor will give you something for nausea before beginning your IV Cytoxan treatment. Cytoxan has had pretty good success in improving organ function (especially the kidney) and in reducing symptoms.

I hope that this has been helpful. I wish you the very best!

Peace and Blessings
Saysusie

Lupieleeshee
01-25-2007, 06:57 AM
Thanks for the info!
Alicia

Kokopelli
01-25-2007, 12:46 PM
Hi,

I can't give you a first hand experience from Cytoxin, but my mom was on it. She had several doses and she had really bad nausea with it (generally the same evening she got it and the next day) and a lot of her hair did fall out. She was on really high doses of prednisone with it as well, along with diuretics to try to kick her kidneys into functioning.

If they tell you to rest and not work so much while you're on the Cytoxin, listen to them. Your body NEEDS the rest while the Cytoxin is working. Don't over due it.

It's not fun and it will knock out your immune system. My mom got a really bad infection while she was on it, so be really careful and fussy about steril conditions. Don't feel funny about asking them to wear a mask while they are working with you and insist on them washing their hands.

Best of luck to you, and I hope that it works well for you.
Melissa

MARYCAIN
01-25-2007, 01:19 PM
Hi, Alicia. I've been on and off cytoxan from quite a while now for lupus kidney and neurological involvement - always the IV, I've never taken the pill form. It can have some very unpleasant side effects - nausea, vomiting, hair loss, immune suppression and so on - but it is also very effective for lupus kidney disease. It's very important that your doctor is experienced in dealing with cytoxan, because some of the potential side effects can be very dangerous. But with a good doctor and good follow up care, it can be managed. Depending on your doctor's arrangements, you may need to go to a hospital or an outpatient clinic to get the infusions, I always try to have mine on a Friday afternoon when possible. Most doctors will check your blood count before every infusion to make sure your counts are in a safe range before you get the drug, then check again frequently between infusions. So you will be getting stuck a lot - that's one of the more unpleasant aspects of chemotherapy. If your doctor feels that you will be on cytoxan for a long term, you may want to consider having a port-a-cath implanted under your skin, so you don't have to endure multiple needle sticks.

Some of the side effects you are likely to experience are nausea, vomiting, possibly stomach cramps or diarrhea, and raw, painful blisters in your mouth and throat - most of these can be managed or minimized with the right combination of meds. Some people have hair loss - others don't. Be sure to tell your doctor if you are prone to kidney or bladder infections - cytoxan can cause a very painful form of cystitis (bladder inflammation) so it's important to drink a lot of fluids and urinate frequently for a couple of days after each infusion. If you notice blood in your urine while on cytoxan- call your doctor right away! Cytoxan makes you more vulnerable to infections, so you have to be careful about exposing yourself to contaminants, or being around people who are sick. Washing your hands frequently in hot water is your best defense against infection, but you also need to be careful about handling things like cat litter or raw meat or chicken. Your doctor will probably have some brochures or handouts about dealing with chemotheraoy drugs, but if not, the American Cancer Society is a great source of information.

ButterflyRN
01-26-2007, 05:27 PM
Hi Alicia. I've been on IV cytoxan too. I had it over a 5 year period when I was 12-16 (decreasing number of treatments each year) and then again just last year for lupus nephritis. Cytoxan is my wonder-drug. The side effects I experienced from cytoxan was low white count and moderate hair loss. My hair has actually grown back in thicker, curly and darker. So don't be suprised if your hair changes texture and even color. The biggest thing to watch for is what is called hemorrhagic cystitis(bleeding of the bladder). It is very important to drink drink drink and get that drug out of your system. I have never had any bladder issues because that was my number one priority to drink. I also experienced some mild nausea. You should be receiving some anti-nausea medications before the treatment. If you continue to have nausea at home make sure you tell your doctor because he/she can give you a pill form of an anti-nausea medication to take at home. Also as marycain has said they will check your WBC count to make sure that your absolute neutrophil count is high enough for you to receive the drug. Make sure the nurse that gives you the drug explains the absolute neutrophil count to you. The nuetrophils are the most important when it comes to fighting off infections and if it is too low (usually 1,000 or less) they will hold the treatment. Please whatever you do stay away from the injections that can boost your WBC count such as neulasta or neupogen. These medicaitons can actually harm you and cause a flare. Neupogen and neulasta are given when white blood counts are too low for treatment. While they are safe for cancer patients they are not safe for lupus patients.
I hope this helps. You will do fine with the cytoxan. It really is not as bad as some may think. Remember mind over matter! You'll do great!

Missy
01-27-2007, 06:43 PM
I can't speak from personal experience on Cytoxan, but I do have Lupus Nephritis and I just want to wish you well and good luck!

Lupieleeshee
02-02-2007, 12:58 PM
Thanks for all the replies! I had my 1st infusion on Monday and it wasnt too bad. I just had some mild nausea. I dont have to go back for the next one until the end of February. Hopefully this will work!